Nov. 1, 1999 (Cleveland) -- A team of Italian researchers has found that a bacteria, Helicobactor pylori, may play a role in some cases of iron-deficiency anemia. The researchers, writing in the Nov. 2 issue of the Annals of Internal Medicine, suggest that eradicating H. pylori with antibioticscan lead to recovery from anemia and eliminate the need for iron supplementation.
Bruno Annibale, MD, and colleagues from the Policlinico Unversitario Umberto I in Rome, analyzed 30 patients with iron-deficiency anemia to try to find out what was causing the condition. H. pylori infection and stomach inflammation were discovered after the patients were examined. The patients were treated with three medications -- Prilosec (omeprazole), Amoxil (amoxicillin), and Flagyl (metronidazole) -- to knock out the bacterial infection.
At six months after treatment for H. pylori, 75% of the patients had recovered from the anemia and after one year, the anemia was gone in 90% of the patients.
In 80% of the patients the H. pylori bacteria was causing inflammation in a very large area of the stomach. Annibale's team writes that such extensive inflammation could be a characteristic particular to patients with iron-deficiency anemia linked to H. pylori infection.
Although elimination of infection appears to reverse anemia, it is not a rapid recovery and the build-up of iron reserves is slow. In these patients it took 1-2 years to increase the storage of iron.
According to Annibale and colleagues, one explanation for the slow recovery of iron reserves may be that most of the patients were younger women. Blood loss during the menstrual cycle is the most common cause of anemia in premenopausal women. H. pylori infection may therefore "unbalance an already unstable equilibrium and lead to the development of iron deficiency anemia," they write.
The researchers also note that H. pylori is known to reduce the amount of vitamin C in the stomach, which can prevent iron absorption. In addition, they speculate that since H. pylori needs iron to grow, it could deplete iron in the stomach.